The clinical picture of moderate to severe thrombocytopenia and thrombotic complications at unusual sites starting approximately 1-2 weeks after SARS-CoV-2 vaccination with ChAdOx1 nCov-19 indicates a disorder clinically similar to severe heparin-induced thrombocytopenia, a well-known coagulation disorder caused by Platelet-activated antibodies that recognize multimolecular compounds between PF4-positive and anionic heparin.6 However, in contrast to the usual situation in heparin-induced thrombocytopenia, these vaccinated patients did not receive any heparin to explain the occurrence of thrombocytopenia and thrombocytopenia.
In recent years, it has been recognized that stimulants other than heparin can cause a coagulation disorder that is very similar to heparin-induced thrombocytopenia for clinical and serological reasons, including some polypharmaceuticals (eg, pentosan polysulfate,7 antiangiogenic agent PI-88,8 Chondroitin sulfate is excessively sulfurous8). This prothrombin syndrome has also been observed in the absence of prior exposure to any polypharmaceutical drug, such as after viral and bacterial infections.9,10 and knee replacement surgery.1112 These different clinical scenarios with obvious non-pharmacological stimuli have been categorized under the term heparin-induced autoimmune thrombocytopenia.13 In contrast to patients with classic heparin-induced thrombocytopenia, patients with autoimmune heparin-induced thrombocytopenia had unusually severe thrombocytopenia, increased frequency of intravascular coagulation, and atypical thrombotic events. Serum from these patients strongly activated platelets in the presence of heparin (0.1 to 1.0 IU/mL) but also in the absence of heparin (heparin-independent platelet activation). When these unusual antibodies are observed in patients without heparin-exposed thrombocytopenia prior to heparin exposure, the term “spontaneous” heparin-induced thrombocytopenia is13, 14 It was used. Sometimes patients who develop heparin-induced thrombocytopenia after exposure to heparin present atypical clinical features, such as the onset of thrombocytopenia starting several days after heparin has been discontinued (heparin-induced delayed thrombocytopenia).15,16) or thrombocytopenia that persists for several weeks despite discontinuation of heparin (heparin-induced persistent or refractory thrombocytopenia17, 18). The serum of these patients also shows the phenomenon of heparin-independent platelet activation properties.
These clinical features that are similar to those of heparin-induced immune thrombocytopenia have been observed in patients with vaccine-induced thrombotic thrombocytopenia. Serum usually showed a strong reaction on PF4 – heparin ELISA. Moreover, serum showed varying degrees of platelet activation in the presence of the buffer which was significantly enhanced in most cases in the presence of PF4 (Figure 1a and 1b). Remarkably, most serum showed inhibition, rather than increased activation, in the presence of low-dose low molecular weight heparin (0.2 units/mL anti-factor Xa). In addition, antibodies from two patients, purified on stable PF4 affinity or inactivated PF4-heparin, strongly activated platelets but only in the presence of PF4. Enhancement of platelet activation by PF4 is also a feature of heparin-induced thrombocytopenia.19, 20 It has been used to enhance the detection of platelet-activating antibodies in diagnostic tests for this adverse drug reaction.21 Whether these antibodies are autoantibodies against PF4 induced by strong inflammatory stimulation of vaccination or vaccine-induced antibodies that interact with PF4 and platelets requires further study.
Although we found an enhanced interaction of patient serum with platelets in the presence of ChAdOx1 nCov-19, this is likely an in vitro effect. Adenovirus is known to bind to platelets22 It causes activation of platelets.22,23 Furthermore, it appears that the amount of adenovirus in a 500 μl vaccine syringe administered 1 or 2 weeks prior is unlikely to contribute to the subsequent platelet activation observed in these patients. However, interactions between the vaccine and platelets or between the vaccine and PF4 could play a role in the pathogenesis. One potential inducer of this PF4-reactive antibody could be free DNA in the vaccine. We have previously shown that DNA and RNA form multimolecular complexes with PF4, which binds antibodies from patients with heparin-induced thrombocytopenia and also induces antibodies against PF4-heparin in a murine model.24 Unfortunately, other Covid-19 vaccines have not yet been available to us for testing.
Our findings have several important clinical implications. First, clinicians should be aware that in some patients, venous or arterial thrombosis can develop in unusual sites such as the brain or abdomen, which becomes clinically evident about 5 to 20 days after vaccination. If this reaction is accompanied by thrombocytopenia, it may represent an adverse effect of previous Covid-19 vaccination. To date, this interaction has only been reported with the ChAdOx1 nCov-19 vaccine, which has been used in approximately 25% of vaccine recipients in Germany and 30% in Austria.
Second, ELISA is available to detect anti-PF4-heparin antibodies in patients with heparin-induced thrombocytopenia widely and can be used to screen patients for possible post-vaccination thrombocytopenia or anti-PF4-associated coagulopathy.25 A strongly positive ELISA result obtained in a patient who has not recently been exposed to heparin would be a striking abnormality.
Third, we have shown that these antibodies recognize PF4 and that addition of PF4 significantly enhances its detectability in a platelet activation assay. Since vaccination of millions of people would be complicated by a background of non-vaccination-related thrombotic events, a PF4-based ELISA or a PF4-enhanced platelet activation assay can be used to confirm the diagnosis of vaccine-induced immune thrombocytopenia by this novel mechanism of post-vaccination formation of platelet-activating antibodies hematopoiesis against PF4. Although treatment decisions such as administering intravenous immunoglobulin and initiating anticoagulants do not need to wait for laboratory diagnosis, discovery of these unusual platelet-activating antibodies will be pertinent to case identification and assessment of future risks and benefits of this and other vaccines.
A decision tree is shown for the assessment and treatment of patients who present with symptoms of thrombocytopenia or thrombosis within 20 days after receiving the ChAdOx1 nCov-19 vaccine and who have not been exposed to heparin. Diagnostic and therapeutic strategies for such patients differ from those of patients with heparin-induced autoimmune thrombocytopenia (HIT).13 DIC indicates disseminated intravascular coagulation, international normalized ratio (INR), platelet factor PF4 4, and partial thromboplastin time (PTT).
Figure 2 Shows a potential diagnostic and therapeutic strategy for the management of a new thrombocytopenic disorder. One consideration is the administration of a high-dose intravenous immunoglobulin to inhibit Fcγ receptor-mediated activation of platelets. This recommendation parallels the emerging experience in the treatment of severe heparin-induced thrombocytopenia in which high doses of intravenous immunoglobulin resulted in rapid increases in platelet count and attenuation of hypercoagulability.12, 26 We found that supplementation of immunoglobulin at the clinically achieved doses was effective in inhibiting platelet activation by patients’ antibodies. Physicians’ reluctance to start anticoagulants can be mitigated by administering a high-dose intravenous immune globulin to increase the platelet count, especially when the patient has severe thrombocytopenia and thrombosis, such as cerebral venous thrombosis.
Given the similarities with heparin-induced thrombocytopenia, anticoagulant options should include non-heparin-induced anticoagulants used to manage heparin-induced thrombocytopenia,27 Unless functional testing excludes heparin-dependent enhancement of platelet activation. Finally, we propose to name this new entity vaccine-induced immune thrombocytopenia (VITT) to avoid confusion with heparin-induced thrombocytopenia.